Around August 27, I noticed by ankles getting itchy; I put on some cream thinking my skin was dry and moved on. Over the next few days the itchy-ness grew and when I looked I had a bad rash and it was slowly spreading up my legs! I put pen marks on my skin to see how it grew over time.
I thought about what might be causing it and what was "new" and that lead me to think that it might be an allergy reaction since I had recently added raw sunflower seeds to my diet; I don't normally eat them. I contacted an allergist and in a few days I had an appointment and in the mean time I was dosing myself with an oral anti-histamine but the ITCHING was horrible. The doctor was quite intrigued, we drew blood for a test but he was uncertain what exactly was causing it and IF it was an allergic reaction at all. The doctor shared my pictures and history with a Skin/Vascular (Dermatologist) expert and a follow up appointment was made with him for 2 days later.
Well, it was pretty bad by then and he was quite surprised. After a lot of questions and answers, 2 punch biopsies were taken, a course of Prednisone (a very strong steroid) was prescribed and a follow up appointment was made for a week later. The Prednisone worked - kinda; after a few days at a higher dose which did knock back the rash on my lower legs I was to then go to a lower dose to taper off of it and that was when I got more of the rash elsewhere on my body - abdomen, arms, neck, and chest. It wasn't as bad but the itching was horrible. I should have called the doctor but I was in Denver for the Gem & Mineral show (which will be another post) and I just tried to ignore it all plus my legs were clearing up.
After I returned from Denver and went to the follow up appointment I finally got a diagnosis. It WAS an allergic reaction but to one of my medications - the ACE (heart) Inhibitor I have been on for 10+ years. This reaction is not common but not unknown and I guess I should feel lucky as some people go into anaphylaxis shock. Because I was still taking the medication and the dose of Prednisone was lower, the rash reaction made a slight comeback while I was in my trip. The plan of attack was to stop the heart medication immediately and go on a higher dose and longer taper off of the Prednisone; this would allow for the heart medication to flush out of my system which could take a month, and allow the Prednisone to do it's thing. Another follow up appointment was made for a few days later.
The latest follow up appointment went well. The rash had cleared, most of the itching has stopped and I am finally on the mend. I have almost 2 more weeks of the Prednisone to go and after that I get to follow up with my PCP to get them up to speed on what happened. I am NOT going to replace the medication with a new one; I am planning on managing my heart with diet and exercise which really is the best in the long run.
WARNING - The pictures are rather intense; look if you dare